South Dakota, 2007

Hail and Damaging Winds in South Dakota, May 28, 2007

May 28, 2007 · NWS UNR · 24 events in 5 counties and zones

Severe thunderstorms developed along the northeastern slopes of the Black Hills and progressed eastward into central South Dakota. Large hail and very strong wind gusts were reported with some of the storms, especially across Meade County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed along the northeastern slopes of the Black Hills and progressed eastward into central South Dakota. Large hail and very strong wind gusts were reported with some of the storms, especially across Meade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 28, 1:45 PM MST, 29 minutes earlier.

Area forecast discussion, May 28, 1:45 PM MST, 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT MON MAY 28 2007

.DISCUSSION...20Z SFC ANALYSIS SHOWS FRONTAL BOUNDARY EXTENDING FROM
NEAR KMBG TO KCDR WITH SFC CAPE >2500J/KG SOUTHEAST OF THE FRONT
OVER CENTRAL SOUTH DAKOTA. AREA SPECIAL SOUNDINGS STILL SHOW A
PRETTY GOOD CAP OVER MUCH OF THE REGION...BUT WITH UPPER TROUGH
APPROACHING EXPECT TO SEE CAP ERRODE OVER SOUTHWESTERN SOUTH DAKOTA
DURING THE NEXT FEW HOURS. LINE OF THUNDERSTORMS CURRENTLY
APPROACHING NORTHEASTERN WYOMING LOCATED OUT AHEAD OF THE SURFACE
LOW. NAM INDICATES THAT THOSE STORMS MAY DEVELOP INTO A CONVECTIVE
CLUSTER AND HEAD NORTHEAST ACROSS OUR CWA OVERNIGHT.

TUESDAY/WEDNESDAY...MODELS ARE COMING INTO CLOSER AGREEMENT SHOWING
UPPER LOW STALLING OVER THE NORTHERN PLAINS LEADING TO UNSETTLED AND
COOLER WEATHER...SO HAVE RAISED POPS AND COOLED TEMPS.

EXTENDED...WITH MODELS QUICKLY SHIFTING TO A WETTER SOLUTION AS A
CUT OFF LOW STALLS ACROSS THE NORTHERN PLAINS...HAVE ADDED CHANCE
POPS TO THURSDAY. LOW BEGINS PHASING IN WITH AN UPPER TROUGH AND
SHIFTS EAST BY LATER FRIDAY WITH BULK OF PRECIP MOVING INTO EASTERN
SD. ALSO BUMPED DOWN TEMPS WITH COLDER AIR ALOFT AND MORE CLOUDS IN
THE AREA. UPPER RIDGE DEVELOPS BEHIND THE DEPARTING LOW BRINGING
BACK DRY WEATHER FOR THE WEEKEND INTO THE BEGINNING OF THE WORK
WEEK.

&&

.AVIATION...SHOWERS AND STORMS WILL AFFECT ALL TAF SITES/TWEB ROUTES
THROUGH THIS AFTERNOON AND EVENING. SOME STORMS COULD HAVE LARGE
HAIL AND DAMAGING WINDS...PARTICULARLY THROUGH THE KRAP-KPIR AND
KRAP-KBIS TWEB ROUTES. OTHERWISE MORE WIDESPREAD RAIN WITH PERHAPS
SOME THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS EVENING INTO
THE EARLY MORNING HOURS. MVFR CIGS ARE ALSO EXPECTED TO MOVE INTO
THE AREA LATE TONIGHT AND PERHAPS PERSIST THROUGH TOMORROW MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, May 28, 11:15 AM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1215 PM MDT MON MAY 28 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1215 PM MDT (115 PM CDT) MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF
WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING THIS AFTERNOON AND
THIS EVENING.

A COLD FRONT WILL STALL OVER WESTERN SOUTH DAKOTA TODAY. LOW
PRESSURE WILL DEEPEN ALONG THE FRONT IN EAST CENTRAL WY. THE LOW
WILL BRING MOIST AND UNSTABLE AIR INTO THE REGION. SUBSTANTIAL
INSTABILITY WILL COMBINE WITH FAVORABLE WINDS TO PRODUCE SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

ACTIVITY WILL BEGIN OVER THE HIGHER TERRAIN OF THE BLACK HILLS AND
NORTHEASTERN WYOMING AROUND 200 PM...AND THEN SPREAD OVER THE
SOUTH DAKOTA PLAINS THIS EVENING. THE BEST CHANCE FOR SEVERE WEATHER
WILL BE EAST OF A LINE FROM LEMMON TO RAPID CITY TO PINE RIDGE.
BETWEEN 500 PM AND 900 PM...THERE IS AN ISOLATED TORNADO THREAT EAST
OF A LINE FROM FAITH TO PHILIP.

THE MAJORITY OF THE SEVERE THUNDERSTORMS WILL PUSH AWAY FROM THE
AREA BY MIDNIGHT. SHOWERS AND THUNDERSTORMS WILL AFFECT MOST OF THE
REGION OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS MAY OCCUR TUESDAY AND SATURDAY NIGHT...BUT
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 74 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

14 hail, 10 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
May 28, 2:14 PM MST
Where
Lawrence County, 2 mi NE of Deadwood
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
44.400, -103.671

Hail, Lawrence

When
May 28, 4:40 PM MST
Where
Lawrence County, Spearfish
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.500, -103.850

Hail, Lawrence

When
May 28, 5:05 PM MST
Where
Lawrence County, Whitewood
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
44.470, -103.630

Wind gusts were estimated near 50 mph.

Hail, Meade

When
May 28, 5:29 PM MST
Where
Meade County, 13 mi N of Sturgis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.608, -103.500

Hail, Meade

When
May 28, 5:35 PM MST
Where
Meade County, 11 mi NE of Sturgis
Measured
1 in hail
Reported by
Public
Coordinates
44.532, -103.342

Thunderstorm Wind, Meade

When
May 28, 5:35 PM MST
Where
Meade County, 11 mi NE of Sturgis
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
44.532, -103.342

Combination of hail and wind broke a storm window.

Hail, Lawrence

When
May 28, 5:35 PM MST
Where
Lawrence County, 9 mi SSW of Spearfish
Measured
2 in hail
Property damage
$2,000
Reported by
Public
Coordinates
44.380, -103.920

Hail damaged vehicles and trash cans.

Hail, Custer

When
May 28, 5:36 PM MST
Where
Custer County, 11 mi N of Buffalo Gap
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
43.659, -103.320

Hail, Meade

When
May 28, 5:40 PM MST
Where
Meade County, 14 mi NE of Sturgis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.563, -103.299

The ground was covered with hail. Wind gusts were estimated at 50 mph.

Hail, Meade

When
May 28, 6:15 PM MST
Where
Meade County, 11 mi WSW of Union Center
Measured
2 in hail
Reported by
NWS Employee
Coordinates
44.509, -102.876

Hail, Meade

When
May 28, 6:20 PM MST to 6:40 PM MST
Where
Meade County, 20 mi ENE of Sturgis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.531, -103.126

Thunderstorm Wind, Meade

When
May 28, 6:20 PM MST to 6:40 PM MST
Where
Meade County, 20 mi ENE of Sturgis
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.531, -103.126

Combination of large hail and wind broke car windows.

Hail, Pennington

When
May 28, 6:30 PM MST
Where
Pennington County, Rapid City
Measured
0.75 in hail
Reported by
Public
Coordinates
44.080, -103.220

Thunderstorm Wind, Pennington

When
May 28, 7:00 PM MST
Where
Pennington County, 7 mi ENE of New Underwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.139, -102.790

Dime sized hail fell.

Hail, Meade

When
May 28, 7:00 PM MST
Where
Meade County, 7 mi N of Ellsworth Afb
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.251, -103.100

Thunderstorm Wind, Meade

When
May 28, 7:00 PM MST
Where
Meade County, 7 mi N of Ellsworth Afb
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.251, -103.100

Thunderstorm Wind, Meade

When
May 28, 7:00 PM MST
Where
Meade County, Union Center
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
44.570, -102.670

Combination of hail and wind broke windows and tore screens on houses.

Hail, Meade

When
May 28, 7:15 PM MST
Where
Meade County, 1 mi SE of Union Center
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.560, -102.656

Hail broke a picture window.

Thunderstorm Wind, Pennington

When
May 28, 8:00 PM MST
Where
Pennington County, 4 mi NE of Creighton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.291, -102.143

Thunderstorm Wind, Pennington

When
May 28, 8:00 PM MST
Where
Pennington County, 19 mi NE of Creighton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.444, -101.928

Thunderstorm Wind, Ziebach

When
May 28, 8:30 PM MST
Where
Ziebach County, 1 mi W of Red Scaffold
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.770, -101.850

Hail, Ziebach

When
May 28, 8:30 PM MST
Where
Ziebach County, 3 mi NE of Red Elm
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.081, -101.727

Thunderstorm Wind, Ziebach

When
May 28, 9:15 PM MST
Where
Ziebach County, 15 mi NE of Cherry Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.753, -101.284

Thunderstorm Wind, Ziebach

When
May 28, 9:15 PM MST
Where
Ziebach County, 15 mi SE of Dupree
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.897, -101.363

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25021, 25022, 25027, 25023, 25024, 25025, 25029, 25028, 25026, 25030, 25031, 25032, 25034, 25033, 25035, 25036, 25037, 25038, 25041, 25042, 25039, 25043, 25044, 25045.